My Experience With Abilify
Abilify (aripiprazole) is an antipsychotic medication. I take it for schizoaffective disorder. This article will detail my experiences with Abilify—how it works for me and the side effects.
I have been taking Abilify for about four months—after my latest psychotic episode and hospitalization. I take 20 mg per day before I go to bed. I don't take any other medications currently, besides the occasional trazodone for sleep. I first took Abilify in the morning but suffered from fatigue, which is not noticeable now that I take it at night.
If I didn't have to take this medication, I wouldn't. But it works, so I take it. It's job as an antipsychotic is to control symptoms such as hallucinations and delusions. It does that well, for the most part—I do have some bad days now and then. I occasionally have lingering delusions. For example, I sometimes think the universe is sending me messages. I also still occasionally have mild hallucinations, but I haven't had a major psychotic episode since I began taking it several months ago.
There are minor side effects with Abilify. I have listed the ones I have experienced below. The side effects may seem bothersome, but I've had various side effects with all antipsychotics I've taken. It's just part of the show. I have taken many antipsychotics, with various results—Olanzapine, Haldol, Latuda, Invega, Risperidone. They all have their ups and downs. Abilify isn't my favorite, but it's near the top of my list. All in all, I am satisfied with Abilify so far.
This is a minor side effect for me. However, I thought it was worth mentioning as I occasionally have difficulty swallowing, which is more of a concern for me. My doctor recommended that I drink the usual eight glasses a day, but I don't often do that, thus, the dry mouth and throat. My doctor also suggested lemon drops so that I produce more saliva for a less dry mouth and an easier time swallowing.
I have mild akathisia—an inner restlessness that causes me to pace a lot—with Abilify. However, I have had it much worse in the past, especially on Haldol.
Akathisia is a common side effect of antipsychotics. I am lucky only to have a mild case of it. There are meds to take if it gets worse, one of which is Cogentin, which is used also for Parkinson's. Hopefully, it won't get that bad—it doesn't seem to be worsening. It really doesn't bother me if I am busy or concentrating on something. It is usually only annoying if I'm bored or trying to relax.
I've also noticed, strangely enough, that the akathisia seems to be worse the better the med works. Haldol controlled my symptoms completely but had the worse akathisia of all.
Abilify is also supposedly a mood stabilizer—that is what my doctor told me anyway. I have a hard time believing it. I have been manic for several weeks. I have to be doing things constantly. My doctor says I'm not manic because I'm not doing anything impulsive that affects my life. I just write a lot. This is something I can deal with, though.
Most of my side effects are relatively minor. Being somewhat manic is okay. I am, at least, getting things done. But I don't like the feeling of constantly having to be doing something. It is mental with the manic and physical with the akathisia. Between the two, I am constantly on the go. I have to be keeping busy all the time, and it's beginning to exhaust me.
Fatigue was a major problem for me when I first started taking Abilify. I would have to lay down several times a day for a half hour each time, at least. Exercise of any kind was exhausting. I had trouble just walking the half block to get the mail. This was an easy fix, and I should have thought of it sooner. I just started taking my meds at night instead of the morning, and now, I have no problem with fatigue. And I get a decent night's sleep most of the time.
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.